Hypotensive Reactions Associated with Platelet Transfusion Through Leukocyte Reduction Filters


    loading  Checking for direct PDF access through Ovid

Abstract

This article reports a case of hypotensive reaction following platelet transfusion (PT) and presents a possible etiologic mechanism implicating negatively charged leukocyte reduction filters (LRFs) and angiotensin converting enzyme (ACE) inhibitors. A 14-year-old boy with acute lymphoblastic leukemia was admitted to the pediatric intensive care unit (PICU) for respiratory failure following bone marrow transplantation. He was being treated with ACE inhibitors and was hemodynamically stable. He received a PT with a negatively charged bedside LRF the day his ACE inhibitor dose was doubled. His blood pressure (BP) dropped from 106/65 to 75/45. The PT was stopped and his BP was stabilized with a bolus of cristalloid. The same PT was restarted using a macroaggregate filter and his BP remained stable. This reaction was characterized by severe and isolated hypotension. It occurred while using a negatively charged bedside LRF in a patient who had a recent increase in ACE inhibitor therapy. The reaction did not recur when the LRF was replaced by a macroaggregate filter. This case provides further evidence to support the hypothesis that the use of negatively charged LRF may lead to hypotensive transfusion reactions in some patients. Bradykinin, which is generated when plasma is exposed to a negatively charged surface, and whose metabolism is decreased by ACE inhibitors, may play a role in these reactions.

    loading  Loading Related Articles